Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Convex, Acyclic, and Free Sets of an Oriented Matroid


We study the global and local topology of three objects associated to a simple oriented matroid: the lattice of convex sets, the simplicial complex of acyclic sets, and the simplicial complex of free sets. Special cases of these objects and their homotopy types have appeared in several places in the literature.

The global homotopy types of all three are shown to coincide, and are either spherical or contractible depending on whether the oriented matroid is totally cyclic.

Analysis of the homotopy type of links of vertices in the complex of free sets yields a generalization and more conceptual proof of a recent result counting the interior points of a point configuration.

Author information

Additional information

Received October 23, 2000, and in revised form May 3, 2001. Online publication November 2, 2001.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Edelman, P., Reiner, V. & Welker, V. Convex, Acyclic, and Free Sets of an Oriented Matroid. Discrete Comput Geom 27, 99–116 (2002).

Download citation